Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 20, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 18, 2004, 5:34 PM EDT for Washington County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 5:34 PM EDT (21:34 UTC)
- Expired
- May 18, 2004, 6:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Washington County, NY
The radar
The Burlington radar (KCXX), 114 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:50 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
356 WUUS51 KALY 182134 SVRALY NYC115-182200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 534 PM EDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WASHINGTON COUNTY IN EASTERN NEW YORK THIS INCLUDES THE CITY OF WHITEHALL * UNTIL 600 PM EDT * AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COMSTOCK...OR ABOUT 8 MILES SOUTHWEST OF WHITEHALL...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITEHALL BY 540 PM EDT GRANVILLE BY 550 PM EDT LAT...LON 4357 7360 4339 7360 4335 7296 4357 7295 $$ IA/KL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:05 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 18, 2:05 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 205 PM EDT TUE MAY 18 2004 DISCUSSION...SEVERE WEATHER THREAT FOR MID/LATE THIS AFTERNOON INTO THE EVENING AS COLD FRONT COLLIDES WITH WARM MOIST AIRMASS (DEW POINTS IN THE 60S). STORM PREDICTION CENTER KEEPS AREA IN SLIGHT RISK AND WATCH HAS BEEN ISSUED FOR MUCH OF COUNTY WARNING AREA UNTIL 02Z. MAIN THREAT IS FOR DAMAGING WINDS FOLLOWED BY HAIL. WILL RUN WITH REST OF TODAY PERIOD TO COVER THE CONVECTION. WILL ISSUE ZONES EARLY. BERMUDA HIGH WILL KEEP COLD FRONTS WHICH MOVE THROUGH THE REGION FROM GOING TOO FAR TO OUR SOUTH. IN GENERALLY...EACH WILL RETURN NORTH AS A WARM FRONT IN TIME. TODAY/TONIGHT COLD FRONT FRONT WILL REACH THE COAST BY SUNRISE WEDNESDAY THEN STALL ACROSS THE MID ATLANTIC REGION. WEAK HIGH PRESSURE WILL MOVE ACROSS THE REGION WEDNESDAY AND OFF THE COAST WEDNESDAY EVENING. A SOUTHEAST FLOW WILL SET UP WEDNESDAY NIGHT USHERING STABLE MARINE AIR INTO THE AREA. THE FRONTAL BOUNDARY WILL BEGIN TO RETURN NORTH AS A WARM FRONT ON THURSDAY. THE STABLE AIRMASS IN PLACE WILL BE STUBBORN TO GIVE WAY. DESTABILIZING WILL OCCUR ACROSS WESTERN PORTION COUNTY WARNING AREA FIRST AS WARM FRONT BEGINS TO MOVE. WILL RUN WITH ETA AND INTRODUCE CHANCE POPS TO NORTHWEST ZONES THURSDAY AFTERNOON AND KEEP REST OF AREA DRY. THURSDAY NIGHT THE SURFACE LOW PASSES TO OUR NORTH WILL HELP LIFT WARM FRONT THROUGH THEN SYSTEM COLD FRONT WILL FOLLOW AND HAVE POPS ACROSS ENTIRE FORECAST AREA. THIS FRONT DO NOT GO FAR EITHER THEN REMAINS NORTHWARD AS A WARM FRONT. LARGE LOW PRESSURE SYSTEM DEVELOPS ACROSS CENTER PORTION OF UNITED STATES AND GRADUALLY MOVES EASTWARD. HAVE CHANCE OF POPS IN SATURDAY INTO TUESDAY AS WARM FRONT LIFTS NORTH THEN LOW PROGGED TO PASS OVER REGION MONDAY DRAGGING ITS ASSOCIATED COLD FRONT ACROSS REGION MONDAY NIGHT INTO TUESDAY. .AVIATION...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF NEW YORK UNTIL 02Z. THE POTENTIAL IS THERE FOR THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL. RIGHT NOW THE THREAT OF THESE AT ANY PARTICULAR PLACE IS SLIM ENOUGH TO OMIT FROM TAFS...BUT IT IS STRONGLY ADVISED TO STAY IN TUNE FOR ANY AVIATION UPDATES. OTHERWISE...MAINLY VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT WITH MOSTLY VFR CEILINGS. HOWEVER...SOME PATCHY FOG IS POSSIBLE AT KGFL DURING THE PREDAWN HOURS. A SSW WIND AVERAGING AROUND 20 KTS THIS AFTERNOON WILL SHIFT THE W AND THEN N AT AND DIMINISH TO UNDER 10 KNOTS. THE WIND COULD LOCALLY GUST A LOT STRONGER IN THE VICINITY OF ANY THUNDERSTORMS. .HYDROLOGY...SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS. WITH CONDITIONS SO WET FROM RECENT RAINS SOME LOCALIZED FLOODING IS POSSIBLE. HOWEVER...FLOODING ON THE MAJOR RIVERS IS UNLIKELY. DRY WEATHER WILL TAKE HOLD WEDNESDAY. .ALY...SEVERE THUNDERSTORM WATCH #217 UNTIL 02Z FOR ALL OUR NEW YORK COUNTIES.
Hazardous weather outlook, May 18, 6:15 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 615 AM EDT TUE MAY 18 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-191100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. BEST CHANCE OF SEVERE THUNDERSTORMS IS MID AFTERNOON INTO EARLY THIS EVENING. TRAINING THUNDERSTORMS MAY CAUSE RAINFALL TO BE HEAVY ENOUGH IN SOME AREAS TO CAUSE LOCALIZED FLOODING. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA.
In the hours before
Special weather statement, May 18, 2:48 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 248 PM EDT TUE MAY 18 2004 NYZ032-033-181915- ...A STRONG THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES... AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 30 MPH....AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR MCKEEVER...OR ABOUT 11 MILES SOUTHWEST OF OLD FORGE...AND MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... ATWELL BY 255 PM EDT FIRST LAKE AND 7 MILES SOUTH OF MOUNTAIN LODGE BY 300 PM EDT 6 MILES NORTH OF CASWELL LAKE BY 310 PM EDT 6 MILES WEST OF WEST CANADA LAKES BY 315 PM EDT HEAVY DOWNPOURS WILL PRODUCE RAINFALL AMOUNTS OF A HALF AN INCH TO AN INCH IN A SHORT PERIOD OF TIME. TAW/KDL
Special weather statement, May 18, 3:27 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 327 PM EDT TUE MAY 18 2004 NYZ042-182000- ...A STRONG THUNDERSTORM IN WARREN COUNTY... AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF JOHNSBURG...OR ABOUT 12 MILES EAST OF SPECULATOR...AND MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... JOHNSBURG AND NORTH CREEK BY 345 PM EDT CHESTERTOWN BY 400 PM EDT
Special weather statement, May 18, 5:20 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 520 PM EDT TUE MAY 18 2004 NYZ043-182145- ...A STRONG THUNDERSTORM IN WASHINGTON COUNTY... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...STRONG WINDS IN EXCESS OF 40 MPH....AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR WHITEHALL AND MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... HAMPTON FLATS AND HAMPTON BY 525 PM EDT IA/KL
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 5:56 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 34 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.